Combination therapy with angiotensin-converting enzyme inhibitors and indapamide impairs glucose tolerance in Chinese hypertensive patients.
Author(s): Zhang JL, Qin YW, Zheng X, Qiu JL, Zhao XX, Zou DJ
Affiliation(s): Department of Cardiology, Changhai Hospital, Second Military Medical University, Shanghai, China. firstname.lastname@example.org
Publication date & source: 2010-04, Blood Press., 19(2):110-8.
Publication type: Randomized Controlled Trial; Research Support, Non-U.S. Gov't
BACKGROUND: Elevated blood glucose (BG) induced by antihypertensive agents increases the risk of cardiovascular events. This study was designed to investigate whether fosinopril+indapamide combination therapy has any effect on glucose tolerance (GT), and if it did, whether conversion to fosinopril alone could reverse the impaired GT. Methods: Included in the present study were 124 hypertensive patients, of whom 62 patients were treated with fosinopril plus indapamide (F/I group) and the remaining 62 patients were treated with fosinopril alone (F group). Of them, 89 patients completed a mean of 14-month follow-up. In the F/I group, 29 patients were converted to the use of fosinopril for 4-12 months after they completed the follow-up. RESULTS: In the F group, fasting BG decreased significantly from 5.1+/-0.5 to 4.8+/-0.7 mmol/l (p<0.01), and 2-h postprandial BG decreased significantly from 7.2+/-1.6 to 6.4+/-1.4 mmol/l (p<0.01), while in the F/I group, fasting BG increased significantly from 5.1 +/-0.6 to 5.3+/-0.9 mmol/l (p<0.05), and 2-h postprandial BG increased significantly from 7.2+/-1.7 to 7.7+/-1.8 mmol/l (p<0.05). In 29 patients of the F/I group who completed the follow-up and were converted to fosinopril, fasting BG decreased significantly from 5.5+/-1.0 to 5.3+/-1.0 mmol/l (p<0.05), and 2-h postprandial BG decreased significantly from 7.5+/-2.0 to 7.0+/-2.7 mmol/l (p<0.05). CONCLUSION: Fosinopril+indapamide combination therapy impaired GT in Chinese hypertensive patients, and fosinopril alone was able to reverse fosinopril+indapamide-induced GT impairment in part of these patients.